We report two patients with subjectively progressive sensory symptoms and gait disturbance due to cobalamin deficiency, but only slight or absent abnormalities on neurological examination. In both patients, spinal MRI provided evidence for a myelopathic origin of the symptoms, disclosing characteristic T2 hyperintense signal alterations confined to the posterior columns of the cervical and thoracic spinal cord. The patients illustrate the early clinical presentation of subacute combined degeneration (SCD) with a sensory neuropathy starting with acroparesthesia and Lhermitte’s sign. Furthermore, the diagnostic value of spinal MRI for early diagnosis of SCD with characteristic findings is highlighted.
© 2003 S. Karger AG, Basel
Received: September 27, 2002
Accepted: November 19, 2002
Number of Print Pages : 5
Number of Figures : 2, Number of Tables : 0, Number of References : 20
Founded 1897 as ‘Monatsschrift für Psychiatrie und Neurologie’
Vol. 49, No. 3, Year 2003 (Cover Date: Released March 2003)
Journal Editor: J. Bogousslavsky, Lausanne
ISSN: 0014–3022 (print), 1421–9913 (Online)
For additional information: http://www.karger.com/journals/ene
Article / Publication Details
Published online: 3/28/2003
Issue release date: March 2003
Number of Print Pages: 5
Number of Figures: 2
Number of Tables: 0
ISSN: 0014-3022 (Print)
eISSN: 1421-9913 (Online)
For additional information: http://www.karger.com/ENE
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.